MAUDE Adverse Event Report: ARTHROCARE CORP. SUPER MULTIVAC 50 IFS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. SUPER MULTIVAC 50 IFS; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number ASH4830-01
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/17/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a knee arthroscopy it was discovered the device's tip had fell inside the patient.There was a backup device available.No significant delay was reported.No injury was reported; however, the tip remained inside the patient.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.There was a relationship found between the returned device and the reported incident.Visual inspection under magnification shows the electrodes have been detached with jagged and smooth edges on the remaining electrode legs.There is also discoloration on the adhesive and scratch marks on the exposed shaft.There are no manufacturing abnormalities visually observed with the returned device.The wand was connected to a compatible controller and registered an e-7 error.The error was by-passed and the wand was activated in saline solution at the default and max settings on the controller and plasma was created on the remaining electrodes.The suction line was tested and performed as intended.The complaint has been visually verified and the root cause was more than likely associated with the device potentially coming into contact with a metal object such as a cannula.Other factors that could have led to tip detachment includes: mechanical displacement of tissue through applied force or using the device as a lever to enlarge a surgical site or gain access to tissue.The instruction for use outlines warnings and precautionary measures to adhere to during activation of the device.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
SUPER MULTIVAC 50 IFS
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key8878351
Report Number3006524618-2019-00379
Device Sequence Number2047972
Product Code GEI
UDI-Device Identifier00817470004908
UDI-Public00817470004908
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K083306
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/03/2022
Device Catalogue NumberASH4830-01
Device Lot Number2031542
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2019
Initial Date Received by Manufacturer 07/17/2019
Supplement Date Received by Manufacturer09/06/2019
Initial Report FDA Received Date08/09/2019
Supplement Report FDA Received Date09/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1